A 43-year-old man was found dead on his kitchen floor by a friend.
The body of Lee Simcock was discovered by John Edwards who called 999.
But there was nothing paramedics could do and he was pronounced dead at his Tunstall home on November 22.
Now an inquest has ruled that Lee died from a drug-related death.
In a statement, Mr Edwards said: “He was my friend of over 20 years, we grew up together. We had always been friends and could go weeks and months without seeing each other.
“But during October I saw him more regularly as he was living more local. He was prescribed diazepam, but he never talked about how much he took and he liked to have time on his own.”
Mr Edwards last saw Lee alive on the morning of November 21 when he and his wife had called on their way to Tunstall.
His statement continued: “Lee was fast asleep on the sofa and I could tell he had taken something as he was very sleepy.
“We stayed until he was in control of himself. As I was leaving Lee handed me a strip of diazepam with just one missing and as he stood up I saw another strip with three missing.
“I took this one as well, but he didn’t know I’d got them. As I was leaving I told Lee to make sure his phone was charged.”
Mr Edwards had arranged to meet Lee at midday the following day. But when he failed to show up Mr Edwards went to Lee’s King William Street home at 6pm. He found him unresponsive.
The statement continued: “I went round to his flat with my wife. The door was locked. I looked through the kitchen window and could see him lying on the floor. I phoned his mum and the police.”
Mum Frances Simcock confirmed she was aware that her son had a problem with diazepam. He was prescribed diazepam tablets, but would purchase stronger doses ‘off the streets’.
In a statement, she said: “The police were at the scene and confirmed Lee was deceased. He never really worked due to slipping his disk in his back for which he was prescribed morphine for 10 years.”
Staffordshire Police ruled out any suspicious circumstances. Lee had fallen after taking morphine and flubromazolam.
North Staffordshire assistant coroner Sarah Murphy said: “It is very clear from the toxicology report that the morphine and flubromazolam will have had severe sedatory affects and would have caused Mr Simcock to fall which caused him to suffer an acute subdural hematoma.
“He was on apixiban therapy for a pulmonary thromboembolism which contributed to the bleeding.”